North Dakota, 2021

Tornadoes and Hail in North Dakota, August 9, 2021

August 9, 2021 · NWS FGF · 39 events in 11 counties and zones

Severe thunderstorms formed during the late afternoon and early evening, extending into the overnight period. Damaging wind gusts, large hail, and tornadoes were all reported through the course of the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$193,000
Crop damage
$6,000
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms formed during the late afternoon and early evening, extending into the overnight period. Damaging wind gusts, large hail, and tornadoes were all reported through the course of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 2:29 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 9, 2:29 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
329 PM CDT Mon Aug 9 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM CDT Mon Aug 9 2021

Weather related impacts are possible through the remainder of the
afternoon and evening, possibly into the early overnight hours. A
potent upper low is moving into an increasingly moist and unstable
environment this afternoon in eastern North Dakota, northwestern and
west-central Minnesota. Strong to severe thunderstorms are expected
to form this afternoon to the west of the area, then push through
the region through early Tuesday morning.

Scattered showers are moving out of the Devils Lake Basin at midday,
with clearing just to the west. Further south, a boundary is draped
along the Highway 200 corridor in North Dakota. This boundary has
been pushing to the south through the morning, but is currently
stalled; this boundary is expected to lift slowly northward through
the afternoon hours. It is along the zone of interaction along this
boundary, that we could see severe thunderstorms develop during the
mid to late afternoon. Forcing is rather strong thanks to an
approaching upper low. Ahead of the low, we are seeing moderate
instability with CAPE in the range of 1500 to 2500 J/Kg.

For today's severe threat, there will be two different phases of
development. Initially, there will be a risk for supercell activity
through the Devils Lake Basin and the northern Red River Valley.
This will bring the risk of large hail, wind gusts up to 75 mph and
possibly a tornado. This phase of the event is expected to be
relatively short-lived, with more of a linear mode forming further
to the south and east. Once the line forms, the chance for wind
gusts looks to be the primary concern, along with a chance for a
brief tornado or two.

.LONG TERM...(Wednesday through Monday)
Issued at 327 PM CDT Mon Aug 9 2021

Quiet and mostly dry weather returns for the long term period.

Wednesday through the weekend...

Following the early week systems, west-southwesterly flow aloft is
expected to shift northwesterly by midweek. The northwesterly flow
aloft then looks to persist as an upper level ridge once again
builds into the Plains through the weekend. Behind the multiple cold
frontal passages from earlier in the week, breezy to windy
conditions and cooler temperatures in the 70s to low 80s are
expected across the latter half of the week. A few spotty showers
will also be possible near the international border on Wednesday
with a quick moving trough tracking eastward, north of the border.
As we move into the weekend, the ridge aloft is then expected to
amplify. This will in turn fuel a gradual warm up back up above
normal for the weekend. There are some analogs indicating that by
late weekend, the upper ridge will begin to erode and reintroduce
more zonal flow to the forecast area. A quick look at cluster
analysis does show a quite a high degree of variability between
ensembles with regards to the potential for the ridge to weaken,
however, and we will continue to monitor these trends moving
forward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Aug 9 2021

Fog has cleared out at midday at all TAF sites. TAFs remain VFR
this morning, with MVFR CIGs possible during this afternoon's
thunderstorm activity. A cold front is pushing through the region,
with strong to severe storms possible this afternoon and evening.
Two rounds of thunderstorm activity remain likely, with the early
one during the midday and early afternoon hours, and the later
round of storms during the late afternoon to early evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...Rick
AVIATION...Lynch
Hazardous weather outlook, Aug 9, 3:22 AM CST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
422 AM CDT Mon Aug 9 2021

MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-100930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
422 AM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible 3 PM this
afternoon, spreading east through the evening. Damaging winds to
75 mph and hail up to 1.5 inches will be the primary threats.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM through the evening.

MNZ009-016-017-022>024-027-028-030>032-040-100930-
North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
422 AM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Patchy dense fog may impact travel over parts of west central and
northwest MN this morning.

Scattered severe thunderstorms are possible 3 PM this
afternoon spreading east through the evening. Damaging winds to
75 mph and hail up to 1.5 inches will be the primary threats.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM through the evening.

In the hours before

Special weather statement, Aug 9, 4:24 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
524 PM CDT Mon Aug 9 2021

NDZ006-014-092300-
Benson ND-Towner ND-
524 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern Benson
and southwestern Towner Counties through 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silva, or 46 miles west of Devils Lake, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pleasant Lake around 540 PM CDT.

Other locations in the path of this storm include Knox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4837 9984 4837 9949 4866 9949 4854 9928
      4821 9961 4816 9985
TIME...MOT...LOC 2223Z 206DEG 30KT 4821 9987

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ

The radar

The Minot AFB radar (KMBX), 101 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

16 hail, 15 thunderstorm wind, 4 tornado, 4 funnel cloud. Local standard time, as filed.

Hail, Benson

When
August 9, 4:55 PM CST
Where
Benson County, 1.46 mi NNW of Hesper
Measured
1 in hail
Reported by
Public
Coordinates
48.000, -99.640

Received a public report of dime to quarter-sized hail that fell off and on for about 5 minutes.

Hail, Eddy

When
August 9, 5:21 PM CST
Where
Eddy County, 3.92 mi SSW of New Rockford
Measured
1.5 in hail
Reported by
Public
Coordinates
47.630, -99.170

Hail, Towner

When
August 9, 5:25 PM CST
Where
Towner County, 0.69 mi S of Zion
Measured
1 in hail
Reported by
Public
Coordinates
48.490, -99.380

Dime to quarter-sized hail nearly covered the ground across southeastern Zion Township.

Thunderstorm Wind, Eddy

When
August 9, 5:46 PM CST
Where
Eddy County, 3.79 mi E of Dundas Siding
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.640, -98.950

Damaging winds combined with dime to quarter-sized hail to break windows across town. Time was estimated by radar.

Hail, Eddy

When
August 9, 6:01 PM CST
Where
Eddy County, 1.16 mi NE of Brantford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.610, -98.860

Tornado, Towner

When
August 9, 6:16 PM CST to 6:23 PM CST
Where
Towner County, 8.3 mi S of Newville to 5.24 mi SE of Newville
Rating
EF1
Path length
4.97 mi
Path width
200 yd
Property damage
$2,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
48.450, -98.990

This tornado tracked from northeast Coolin Township into east-central Klingstrup Township. It snapped or uprooted several large cottonwood trees at farmsteads and shelterbelts along its path.

Hail, Ramsey

When
August 9, 6:27 PM CST
Where
Ramsey County, 2.07 mi S of Starkweather
Measured
1.25 in hail
Reported by
Public
Coordinates
48.420, -98.880

Quarter to half-dollar sized hail lasted for a few minutes.

Hail, Eddy

When
August 9, 6:30 PM CST
Where
Eddy County, 6.29 mi S of Hamar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.760, -98.570

Trained spotter reported very heavy rain along with quarter to half-dollar sized hail.

Hail, Nelson

When
August 9, 7:00 PM CST
Where
Nelson County, 1.98 mi ENE of Pekin
Measured
1.25 in hail
Reported by
Public
Coordinates
47.790, -98.280

Hail was reported between Tolna and Pekin, ranging from nickel to quarter-sized.

Hail, Eddy

When
August 9, 7:10 PM CST
Where
Eddy County, 15.05 mi E of Brantford
Measured
1.5 in hail
Reported by
Public
Coordinates
47.630, -98.560

Received a public report of large hail and heavy rain.

Hail, Cavalier

When
August 9, 7:18 PM CST
Where
Cavalier County, 4.84 mi S of Langdon
Measured
1 in hail
Reported by
Public
Coordinates
48.680, -98.370

Received a public report of dime to quarter-sized hail.

Hail, Cavalier

When
August 9, 7:22 PM CST
Where
Cavalier County, 2.29 mi SE of Langdon
Measured
1.5 in hail
Reported by
Public
Coordinates
48.730, -98.330

Very heavy rain and strong winds occurred, along with hail up to the size of ping pong balls.

Thunderstorm Wind, Nelson

When
August 9, 7:24 PM CST to 7:34 PM CST
Where
Nelson County, 2.76 mi N of Mc Ville Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.820, -98.180

Several large, 4 to 6 inch, tree branches were snapped around a farmstead.

Hail, Griggs

When
August 9, 7:26 PM CST
Where
Griggs County, 5.61 mi N of Binford
Measured
1.75 in hail
Reported by
Public
Coordinates
47.650, -98.370

Photos and reports received on social media showing mostly golf ball-sized hail, with a few larger pieces.

Thunderstorm Wind, Griggs

When
August 9, 7:27 PM CST to 7:37 PM CST
Where
Griggs County, 5 mi NE of Mose
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.640, -98.390

Received a public report of a few large tree branches broken near Red Willow Lake.

Funnel Cloud, Griggs

When
August 9, 7:28 PM CST
Where
Griggs County, 3.12 mi SW of Binford
Reported by
Law Enforcement
Coordinates
47.540, -98.400

Law enforcement spotted a large wall cloud moving toward Binford, with a possible funnel cloud.

Tornado, Griggs

When
August 9, 7:34 PM CST to 7:35 PM CST
Where
Griggs County, 3.12 mi NW of Jessie to 2.93 mi NW of Jessie
Rating
EF0
Path length
0.26 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
47.560, -98.280

A brief touchdown was noted and recorded on video between 834 and 835 pm CDT. The touchdown occurred over an open field as the storm quickly became ran wrapped. Additional brief touchdown may have occurred later in the east-northeastward path.

Hail, Griggs

When
August 9, 7:35 PM CST
Where
Griggs County, 0.93 mi E of Binford
Measured
2.5 in hail
Reported by
Public
Coordinates
47.570, -98.330

A photo and report of 2.5-inch hail was received via social media.

Hail, Griggs

When
August 9, 7:35 PM CST
Where
Griggs County, 6.22 mi N of Binford
Measured
2.75 in hail
Reported by
Public
Coordinates
47.660, -98.350

Photo and report received via social media. Hail was larger than the diameter of a soda can. Time estimated based on radar.

Hail, Pembina

When
August 9, 8:03 PM CST
Where
Pembina County, 2.07 mi S of Walhalla
Measured
1 in hail
Reported by
Public
Coordinates
48.890, -97.900

Funnel Cloud, Steele

When
August 9, 8:09 PM CST
Where
Steele County, 3.97 mi WNW of Sharon
Reported by
Law Enforcement
Coordinates
47.620, -97.980

A well-developed wall cloud and funnel was reported to the Steele County Sheriffs office after it passed over a farmstead.

Tornado, Steele

When
August 9, 8:20 PM CST to 8:28 PM CST
Where
Steele County, 5.03 mi NNE of Sharon to 5.89 mi NE of Sharon
Rating
EF2
Path length
2.88 mi
Path width
300 yd
Property damage
$150,000
Crop damage
$4,000
Reported by
NWS Storm Survey
Coordinates
47.670, -97.870

This tornado tracked from far northeast Sharon Township across far northwest Westfield Township. A tornado Debris Signature was evident on KMVX radar. The tornado completely dismantled and destroyed a barn at one farmstead. It also snapped or uprooted numerous spruce, ash, cottonwood, and willow trees at various locations along its path.

Thunderstorm Wind, Nelson

When
August 9, 8:23 PM CST
Where
Nelson County, 5.83 mi SE of Aneta Gehrke Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.750, -97.880

Spruce trees partially uprooted in a shelterbelt. Time is estimated based on radar.

Funnel Cloud, Grand Forks

When
August 9, 8:28 PM CST
Where
Grand Forks County, 8.5 mi SSE of Logan Center
Reported by
Trained Spotter
Coordinates
47.680, -97.780

A well-developed wall cloud and a funnel cloud were reported by a storm chaser and trained spotter.

Thunderstorm Wind, Grand Forks

When
August 9, 8:31 PM CST
Where
Grand Forks County, 1.86 mi E of Logan Center
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -97.780

Peak wind measured by an NDAWN station at the 10-meter height.

Thunderstorm Wind, Grand Forks

When
August 9, 8:36 PM CST
Where
Grand Forks County, 3.92 mi NE of Logan Center
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.840, -97.760

A 12-inch diameter cottonwood branch was reported snapped. Pea-sized hail was also reported. Report received via social media, time estimated from radar.

Tornado, Grand Forks

When
August 9, 8:42 PM CST to 8:43 PM CST
Where
Grand Forks County, 4.75 mi SSW of Kempton to 4.19 mi WNW of Northwood
Rating
EF1
Path length
1.09 mi
Path width
150 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
47.760, -97.670

A few cottonwood trees were snapped or uprooted in a shelterbelt. A brief tornado touchdown is expected based on radar imagery.

Thunderstorm Wind, Grand Forks

When
August 9, 8:45 PM CST
Where
Grand Forks County, 1.39 mi W of Northwood Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.720, -97.610

A poplar tree was blown down along with several large tree branches and limbs at the Northwood Golf Course. Likely caused by the rear flank downdraft from a supercell. Time estimated based on radar.

Thunderstorm Wind, Grand Forks

When
August 9, 9:09 PM CST
Where
Grand Forks County, 5.18 mi SSW of Emerado
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.850, -97.410

A couple of cottonwood trees were blown down; time was estimated based on radar.

Hail, Grand Forks

When
August 9, 9:30 PM CST
Where
Grand Forks County, 1.66 mi SE of Bolack
Measured
1 in hail
Reported by
Public
Coordinates
47.930, -97.110

A public report of hail was relayed via social media.

Hail, Grand Forks

When
August 9, 9:30 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
1 in hail
Reported by
Public
Coordinates
47.920, -97.070

A public report of hail was relayed via social media.

Funnel Cloud, Grand Forks

When
August 9, 9:35 PM CST
Where
Grand Forks County, 0.46 mi W of Merrifield
Reported by
Trained Spotter
Coordinates
47.850, -97.110

A trained spotter reported a well-developed wall cloud, along with a brief funnel cloud. The wall cloud became rain-wrapped.

Thunderstorm Wind, Grand Forks

When
August 9, 9:37 PM CST
Where
Grand Forks County, 0.83 mi SE of (Gfk)grand Forks Int
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
47.940, -97.170

Peak wind was measured by the KGFK ASOS at the Grand Forks International Airport.

Thunderstorm Wind, Grand Forks

When
August 9, 9:38 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
47.920, -97.070

Peak wind was measured by the UND Clifford Hall Anemometer.

Thunderstorm Wind, Grand Forks

When
August 9, 9:42 PM CST
Where
Grand Forks County, 1.66 mi SW of Grand Forks
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.900, -97.070

Numerous large branches and limbs down along Belmont Rd, south of 27th.

Thunderstorm Wind, Grand Forks

When
August 9, 9:45 PM CST
Where
Grand Forks County, 1.66 mi SE of Bolack
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
47.930, -97.110

Metal roof was torn from a business along Highway 2. Time was estimated based on radar and nearby sensor observations.

Thunderstorm Wind, Traill

When
August 9, 9:46 PM CST
Where
Traill County, 3.12 mi SE of Reynolds
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.650, -97.050

A few 3 to 5-inch tree branches were down in shelterbelts across northern Stavanger Township. Time estimated based on radar.

Thunderstorm Wind, Grand Forks

When
August 9, 9:47 PM CST
Where
Grand Forks County, 3.12 mi NE of Reynolds
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.710, -97.050

Large, 4 to 6-inch diameter, tree branches were broken across a farmstead.

Thunderstorm Wind, Grand Forks

When
August 9, 9:48 PM CST
Where
Grand Forks County, 1.66 mi NE of Bolack
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.970, -97.110

The peak wind was measured at a North Dakota DOT RWIS station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982943, 982944, 982946, 982950, 982951, 982956, 982958, 982961, 982968, 982972, 983043, 983047, 983051, 983058, 983062, 983067, 983078, 983084, 983087, 983088, 983091, 983103, 983137, 983144, 983149, 983156, 983158, 983162, 983164, 983165, 983166, 983169, 983170, 983172, 983173, 983177, 983179, 983181, 983183.